Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Anesthesiology
Volume 2012, Article ID 203240, 4 pages
http://dx.doi.org/10.1155/2012/203240
Case Report

Asystole after Orthotopic Lung Transplantation: Examining the Interaction of Cardiac Denervation and Dexmedetomidine

1Columbia University College of Physicians and Surgeons, Columbia University Medical Center, New York, NY 10032, USA
2Division of Critical Care, Department of Anesthesiology, Columbia University Medical Center, 622 West 168th Street PH 5-505, New York, NY 10032, USA

Received 22 July 2012; Accepted 10 September 2012

Academic Editors: M. J. C. Carmona, M. R. Chakravarthy, and E. A. Vandermeersch

Copyright © 2012 Christopher Allen-John Webb et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Dexmedetomidine is an α2-receptor agonist commonly used for sedation and analgesia in ICU patients. Dexmedetomidine is known to provide sympatholysis and also to have direct atrioventricular and sinoatrial node inhibitory effects. In rare instances, orthotopic lung transplantation has been associated with disruption of autonomic innervation of the heart. The combination of this autonomic disruption and dexmedetomidine may be associated with severe bradycardia and/or asystole. Since orthotopic lung transplant patients with parasympathetic denervation will not respond with increased heart rate to anticholinergic therapy, bradyarrhythmias must be recognized and promptly treated with direct acting beta agonists to avoid asystolic cardiac events.